Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 45, NWS Wilmington, OH

May 23, 2004Auglaize County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 23, 2004, 5:25 PM EDT for Auglaize County, Ohio. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 5:25 PM EDT (21:25 UTC)
Expired
May 23, 2004, 6:00 PM EDT
In force
35 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Auglaize County, OH

The radar

The Northern Indiana radar (KIWX), 142 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 957 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
957 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

676 
WUUS51 KILN 232125
SVRILN
OHC011-232200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
524 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUGLAIZE COUNTY IN OHIO

* UNTIL 600 PM EDT

* AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH AND HAIL TO THE SIZE OF NICKELS. THIS STORM WAS LOCATED 
  9 MILES WEST OF ST. MARYS...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...   
  CRIDERSVILLE...
  ST. MARYS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4069 8444 4069 8426 4068 8422 4065 8421
      4064 8404 4064 8409 4053 8444 4069 8444

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:58 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 23, 2:58 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
258 PM EDT SUN MAY 23 2004

.SHORT TERM...
A WARM MOIST AIRMASS REMAINS IN PLACE ACROSS THE REGION THIS
AFTERNOON SOUTH OF A BNDRY POSITIONED OVER THE SOUTHERN
GREAT LAKES. AN AREA OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED IN
ILLINOIS AND WEST CENTRAL INDIANA. LOOKING AT THE PROGRESSION OF
THIS CURRENT ACTIVITY...IT MAY SKIRT JUST NW OF THE NW FCST AREA.
TEMPERATURES HAD WARMED WELL INTO THE 80S WITH MAINLY BKN CU.

THERE IS SIGNIFICANT INSTABILITY THIS AFTERNOON WITH CAPES PROGGED
TO BE NEAR 2000 J/KG...BUT FCST SNDGS CONTINUE TO BE BE CAPPED IN
THE MID LEVELS AT KOAH...KDAY AND KCMH.  HOWEVER...THE 18Z KILN SNDG
SHOWS NO CAP...ALTHOUGH THE CAPE IS 1400 J/KG WITH WARM MID LEVEL
TEMPS.

MAX DELTA THETA E BELOW 500 MB WAS 22 ON THE 18Z KILN
SNDG...SUGGESTING DAMAGING WINDS ARE POSSIBLE.  ALSO...WBZ(S) ARE IN
THE MIDDLE OF THE FAVORABLE RANGE FOR LARGE HAIL...SO THIS WILL BE A
THREAT AS WELL. SOME LARGE HAIL HAS BEEN REPORTED IN INDIANA.

SPC HAS PUT A COUPLE OF WATCH BOXES TO THE WEST AND NORTH. ANY
STORMS THAT ARE ABLE TO DEVELOP LATER THIS AFTERNOON INTO THE
EVENING MAY BE SEVERE.

AFTER THIS...LATE THIS EVENING INTO THE OVERNIGHT...A WEAK S/W IS
PROGGED TO MOVE ACROSS THE AREA. WILL MAINTAIN SIGHT CHANCE POPS AT
THIS POINT THROUGH THE EARLY MORNING.

WILL KEEP MONDAY DRY AT THIS POINT. ETA FCST SNDGS CONTINUE TO SHOW
A GOOD CAP ACROSS THE AREA.  HAVE TRENDED A BIT COOLER AS THE
NORTHERN BNDRY SAGS SOUTHWARD AND SFC FLOW BECOMES WESTERLY.

&&

.LONG TERM...
HAVE GENERALLY FOLLOWED ALONG WITH HPC GRAPHICAL GUIDANCE. WITH THE
FRONT PUSHING SOUTH OF THE REGION ON WEDNESDAY WILL HAVE THE BEST
CHANCE OF PRECIPITATION IN SOUTHERN ZONES IN THE MORNING. NOT SURE
IF THERE WILL BE MUCH MOISTURE AVAILABLE WHEN SECONDARY FRONT COMES
THROUGH ON FRIDAY BUT KEPT LOW CHANCE POPS FOR THAT TIME.
TEMPERATURES WILL BE AT OR BELOW NORMAL FOR THE SECOND HALF OF THE
WEEK. WITH A RETURN TO THE WARM SECTOR NEXT SUNDAY THERE WILL BE A
CHANCE OF DIURNAL SHOWERS AND THUNDERSTORMS.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, May 23, 5:03 AM EDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
503 AM EDT SUN MAY 23 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-231102-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
503 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL OCCUR FROM TIME TO TIME.  SOME OF THE
THUNDERSTORMS MAY REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:59 PM EDTSevere Thunderstorm WarningILNMercer46 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.